Stochastic expansions and Hopf algebras

Research output: Contribution to journalArticle

Abstract

We study solutions to nonlinear stochastic differential systems driven by a multidimensional Wiener process. A useful algorithm for strongly simulating such stochastic systems is the Castell-Gaines method, which is based on the exponential Lie series. When the diffusion vector fields commute, it has been proved that, at low orders, this method is more accurate in the mean-square error than corresponding stochastic Taylor methods. However, it has also been shown that when the diffusion vector fields do not commute, this is not true for strong order one methods. Here, we prove that when there is no drift, and the diffusion vector fields do not commute, the exponential Lie series is usurped by the sinh-log series. In other words, the mean-square error associated with a numerical method based on the sinh-log series is always smaller than the corresponding stochastic Taylor error, in fact to all orders. Our proof uses the underlying Hopf algebra structure of these series, and a two-alphabet associative algebra of shuffle and concatenation operations. We illustrate the benefits of the proposed series in numerical studies. © 2009 The Royal Society.

Original languageEnglish
Pages (from-to)3729-3749
Number of pages21
JournalProceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences
Volume465
Issue number2112
DOIs
Publication statusPublished - 8 Dec 2009

Keywords

  • Hopf algebras
  • Numerical approximation
  • Stochastic expansions

Fingerprint Dive into the research topics of 'Stochastic expansions and Hopf algebras'. Together they form a unique fingerprint.

  • Cite this